Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 258, NWS Denver/Boulder, CO

September 15, 2016Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2016, 4:31 PM MDT for Logan County, Washington County, Colorado. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 4:31 PM MDT (22:31 UTC)
Expired
Sep 15, 2016, 4:58 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 4:32 PM MDTHAIL 118 N Otis, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS55 KBOU 152231
SVRBOU
COC075-121-152315-
/O.NEW.KBOU.SV.W.0258.160915T2231Z-160915T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 515 PM MDT

* AT 431 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES
  NORTHWEST OF BURDETT...OR 19 MILES SOUTHEAST OF STERLING...MOVING
  NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ST PETERSBURG...LONE STAR AND BURDETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4055 10267 4044 10268 4044 10278 4035 10278
      4035 10280 4033 10279 4028 10310 4043 10314
      4064 10288
TIME...MOT...LOC 2231Z 219DEG 37KT 4041 10300 

HAIL...1.00IN
WIND...60MPH
 
$$

RTG
1 follow-up statement
404 
WWUS55 KBOU 152258
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
458 PM MDT THU SEP 15 2016

COC075-121-152308-
/O.CAN.KBOU.SV.W.0258.000000T0000Z-160915T2315Z/
WASHINGTON CO-LOGAN CO-
458 PM MDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
SOUTHEASTERN LOGAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4055 10267 4044 10268 4044 10278 4035 10278
      4035 10280 4033 10279 4028 10310 4043 10314
      4064 10288
TIME...MOT...LOC 2253Z 219DEG 37KT 4053 10281 

$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:02 PM MDT, 29 minutes earlier.

Area forecast discussion, Sep 15, 4:02 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
402 PM MDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 139 PM MDT Thu Sep 15 2016

There is a boundary across the central Denver Metro area down
into Douglas County then eastward across Elbert and Washington
Counties at this time. A bit of convection develop in and a round
it over southern Washington and northern Lincoln Counties. There
is also convection over the northern halves of Larimer and
Weld Counties. Models have the upper trough continue to weaken
and push east ward across the CWA this evening. There is fairly
weak zonal flow aloft the rest of the tonight and Friday. The QG
Omega fields have downward motion for the CWA tonight and Friday.
The low level winds should adhere to normal drainage patterns by
later evening and continue overnight. Weak easterly winds are
expected for the plains and foothills on Friday. Moisture looks
to decrease pretty significantly after sunset this evening. There
is some moisture over the western half of the CWA by Friday
afternoon. The CAPE for this evening is out of the CWA by 03z this
evening. There is a tad of CAPE progged for the mountians,
foothills and Palmer ridge Friday afternoon. There is some
measurable rainfall on the QPF fields for some of the plains this
evening until 06Z. There is a tad over the eastern mountians and
foothills Friday afternoon. For pops, the HRR had the current
convection pegged relatively accurate. That models hows all the
convection done for the CWA before 03Z. Will go with 10-20% pops
this evening for appropriate areas based on real current data.
Will leave the 10-30%s in for the eastern mountians, foothills,
Park county and the Palmer ridge. For temperatures, Friday's highs
should be 0-1 C cooler than today's highs.

.LONG TERM...(Friday night through Thursday)
Issued at 139 PM MDT Thu Sep 15 2016

Final piece of sheared upper trof will move across Colorado on
Saturday and Saturday night. Drier air will filter into mountains
and adjacent plains during the day while there will still be a
focus for storms over far Eastern Colorado and over higher terrain
of Palmer divide with higher moisture levels there and some low
level convergence.

Still looking for a drying and warming trend for Sunday through
Tuesday with a dry West to Northwest flow pattern. Temperatures
across lower elevations will bounce back up into the 80s over most
locales. Will start to see some return moisture by later in the
day on Tuesday and Wednesday as flow shifts more Southwest. Expect
moisture levels to increase even more late Wednesday and Thursday
as next upper level wave deepens into the Great Basin. The GFS and
European solutions have flip flopped in today's model runs as now
the GFS is slower to move energy out off the Pacific Northwest while
European is faster and more progressive with the trof. For now
will go with slightly cooler temperatures and a slight chance of
showers/storms for Wednesday and Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 139 PM MDT Thu Sep 15 2016

The winds have gone around to more northerly than the models
indicated. With all the convective outflow boundaries floating
around, there may be an outside shot of a shower or thunderstorm
until sunset. After that, winds should go to weak normal drainage
directions by 06z. Ceilings will not be an issue.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Entrekin
AVIATION...RJK
Hazardous weather outlook, Sep 15, 11:20 AM MDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1120 AM MDT THU SEP 15 2016

COZ030>051-161730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1120 AM MDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE
THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN  HALF OF
THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THE STORMS WITH MAINLY LIGHT RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ON FRIDAY AND SATURDAY.  THE BEST CHANCE FOR STORMS
WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER
DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF
HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY
ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL
REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S
ACROSS THE PLAINS.

THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH
TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Sep 15, 2:10 PM MDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT THU SEP 15 2016

COZ045-049-152100-
WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
210 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY
UNTIL 300 PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
ARAPAHOE COUNTY.

LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363
TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371

RTG
Special weather statement, Sep 15, 2:39 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT THU SEP 15 2016

COZ046-049-152130-
WASHINGTON COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
239 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THURMAN.

LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315
TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344

RTG
Local storm report, Sep 15, 4:00 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             8 E THURMAN             39.61N 103.07W
09/15/2016  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

            VERY HEAVY RAIN THAT LEFT STANDING WATER IN THE FIELD.

0317 PM     HAIL             9 N PURCELL             40.76N 104.58W
09/15/2016  M0.75 INCH       WELD               CO   TRAINED SPOTTER

0245 PM     HAIL             4 WSW THURMAN           39.57N 103.29W
09/15/2016  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

            HEAVY RAIN

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:13 PM MDTSpecial Weather StatementBOUBroomfield32 min
Sep 14, 6:46 PM MDTSevere Thunderstorm WarningBOUWeld44 min
Sep 15, 2:10 PM MDTSpecial Weather StatementBOUElbert50 min
Sep 15, 2:15 PM MDTSevere Thunderstorm WarningBOUWashington35 min
Sep 15, 2:39 PM MDTSpecial Weather StatementBOUWashington51 min
Sep 15, 2:59 PM MDTSevere Thunderstorm WarningBOULincoln, Washington46 min
Sep 15, 4:05 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Sep 15, 5:17 PM MDTSpecial Weather StatementBOUAdams43 min
Sep 15, 5:57 PM MDTSpecial Weather StatementBOUWashington48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.